Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 25, NWS Dodge City, KS

April 16, 2015Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 16, 2015, 6:14 PM MDT for Hamilton County, Kansas. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2015, 6:14 PM MDT (00:14 UTC)
Expired
Apr 16, 2015, 7:15 PM MDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 139 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 6:18 PM MDTTORNADO5 Nw Syracuse, KSTORNADO BRIEFLY TOUCHED DOWN AND THEN WENT BACK UP.
Apr 16, 6:18 PM MDTTORNADO5 Nw Syracuse, KS
Apr 16, 7:00 PM MDTTORNADO10 N Syracuse, KS
Apr 16, 7:10 PM MDTHAIL 2.517 N Syracuse, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WUUS53 KDDC 170014
SVRDDC
KSC075-170115-
/O.NEW.KDDC.SV.W.0025.150417T0014Z-150417T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM MDT THU APR 16 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 715 PM MDT

* AT 614 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
  OF COOLIDGE...MOVING NORTH AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  COOLIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3826 10202 3826 10159 3792 10184 3795 10202
TIME...MOT...LOC 0014Z 200DEG 12KT 3801 10193 

HAIL...1.00IN
WIND...<50MPH

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 5:12 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 16, 5:12 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT THU APR 16 2015

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 120 PM CDT THU APR 16 2015

IN THE SHORT TERM, A FEW (2-3) ROUNDS OF CONVECTION ARE ANTICIPATED
THROUGH HE NEXT 24 TO 36 HOURS OR SO AS A LARGE UPPER LOW MOVES
TOWARD THE REGION WITH FORCING FOR ASCENT, AND PERSISTENT MID LEVEL
MOISTURE ADVECTION TO MAINTAIN INSTABILITY FOR A PROLONGED PERIOD.
THE FIRST ROUNDS ARE EXPECTED ALREADY EARLY THIS AFTERNOON AS THE
NESTED 4 KM NAM AND HRRR MODELS HAVE GENERALLY AGREED ON CONVECTIVE
INITIATION BETWEEN AROUND 2 AND 4 PM, AND RAPIDLY DEVELOPING INTO A
MULTICELLULAR LINE AFTER AN HOUR OR SO OF SLOWER GROWING DISCREET
CELLS. THE INITIAL ROTATING STORMS GENERALLY WEST OF HIGHWAY 83
SHOULD BE CAPABLE OF PRODUCING HAIL LARGER THAN GOLFBALLS AND
DAMAGING WIND BEFORE THE STORMS BECOME MORE CLUSTERED OR LINEAR,
PRESENTING A SLIGHTLY SMALLER HAIL THREAT AND STILL DAMAGING WIND
THREAT THROUGH THE HIGHWAY 283 AND 183 CORRIDORS INTO THE EARLY
EVENING HOURS. THESE MODEL SOLUTIONS COULD BE INTERFERED WITH BY THE
EXTENSIVE STRATUS ACROSS THE AREA REDUCING THE SEVERE THREAT.

ANOTHER ROUND OF THUNDERSTORMS WILL PROBABLY OCCUR LATE TONIGHT INTO
THE OVERNIGHT AND POSSIBLY STILL ONGOING EARLY FRIDAY MORNING, WITH
A CONTINUED HAIL IF NOT AN ISOLATED WIND THREAT AS WELL, ALTHOUGH
SOME BL STABILITY SHOULD HINDER THE WIND THREAT. THE DYNAMICS OF THE
UPPER LOW WILL DRIVE A DRY SLOT THROUGH THE REGION OF FRIDAY, BUT
NOT BEFORE LATE MORNING/EARLY AFTERNOON DESTABILIZATION CONTRIBUTES
TO YET ANOTHER SEVERE EPISODE WITH AS GOOD OR BETTER CAPE AND SHEAR
COMBINATIONS.

TEMPERATURES WERE RAISED FOR FRIDAY MORNING, FOLLOWING THE NAM AND
GFS, AS OVERNIGHT CONVECTION SHOULD LIMIT THE RADIATIONAL COOLING.
ADDITIONALLY THE POPS WERE RAISED LOWERED FRIDAY MORNING AND
INCREASED ALONG THE MOISTURE TRANSPORT AXIS INTO FRIDAY AFTERNOON
WITH A MODEL CONSENSUS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 1152 AM CDT THU APR 16 2015

FRIDAY NIGHT INTO SATURDAY WE WILL STILL BE DEALING WITH THE SLOW-
MOVING UPPER LOW, BUT BY THIS TIME THE LOW WILL BE SEVERELY OCCLUDED
WITH THE DRY INTRUSION WORKING IN FAST FROM THE SOUTHWEST. IN FACT,
FRIDAY NIGHT LOOKS RATHER DRY NOW WITH THE SYNOPTIC DRY INTRUSION
ACROSS MUCH OF KANSAS. WE HAVE REDUCED POPS AS A RESULT FRIDAY
NIGHT. AS WE HEAD INTO SATURDAY, ANY DAYTIME HEATING WILL PROMOTE
SHOWER AND ISOLATED THUNDERSTORM DEVELOPMENT AS THE CORE OF THE MID
LEVEL CYCLONE WALLOWS SLOWLY EASTWARD INTO FAR WESTERN KANSAS. WE
WILL MAINTAIN THE 20-40 POPS ACROSS MAINLY THE NORTHERN AND EASTERN
ZONES WITH A DRY FORECAST ACROSS FAR SOUTHWEST KANSAS.

WHAT IS LEFT OF THE LOW WILL FINALLY PULL AWAY SATURDAY NIGHT INTO
EARLY SUNDAY WITH FAIRLY STRONG NORTH WINDS TO FOLLOW DURING THE DAY
SUNDAY. WE COULD STILL SEE SOME WRAP-AROUND LIGHT PRECIPITATION IN
THE WEAKENING MID LEVEL DEFORMATION AXIS, HENCE THE 20 TOP 30 POPS
FOR MUCH OF THE AREA. LOOKING BEYOND THE WEEKEND, WE WILL ENTER A
NORTHWEST FLOW PATTERN ON THE SOUTHWEST SIDE OF A LARGE-SCALE UPPER
TROUGH ACROSS THE GREAT LAKES REGION. THE ATMOSPHERE WILL BE FAIRLY
COOL EARLY NEXT WEEK AS A RESULT WITH LARGE SCALE HIGH PRESSURE AT
THE SURFACE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 611 PM CDT THU APR 16 2015

CONVECTION CAN BE EXPECTED THROUGH AT LEAST MIDNIGHT AS UPPER
LEVEL DISTURBANCE APPROACHES WESTERN KANSAS. PRECIPITATION CHANCES
WILL THEN DECREASE FROM SOUTHWEST TO NORTHEAST EARLY FRIDAY
MORNING AS THIS UPPER LEVEL DISTURBANCE CROSSES WESTERN KANSAS.
CEILINGS OVERNIGHT WILL VARY FROM VFR TO IFR AS AREAS OF
CONVECTION CROSSES EACH OF THE TAF SITES. WILL INITIALLY BE
OPTIMISTIC WITH THE CEILINGS EARLY IN THE EVENING WITH CEILINGS
LOWERING AS PRECIPITATION CHANCES INCREASE TOWARDS MIDNIGHT. AS
THE PRECIPITATION TAPERS OFF TOWARDS DAYBREAK THERE WILL THEN BE A
CHANCE FOR AREAS OF STATUS AND FOG DEVELOPING GIVEN THE LOW LEVEL
MOISTURE AND A SOUTHEASTERLY WIND. CEILINGS WILL THEN IMPROVE BY
LATE MORNINGS AS SOUTH/SOUTHEASTERLY WINDS CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  71  47  69 /  80  60  60  30
GCK  53  71  43  69 /  80  50  60  30
EHA  47  71  42  66 /  70  30  30  20
LBL  50  73  43  69 /  80  40  40  30
HYS  56  71  50  71 /  70  60  60  50
P28  58  72  55  72 /  80  60  60  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RUSSELL
LONG TERM...UMSCHEID
AVIATION...BURGERT
Hazardous weather outlook, Apr 16, 3:57 AM MDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT THU APR 16 2015

KSZ030-031-043>046-061>066-074>081-084>090-171000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT THU APR 16 2015

...SEVERE THUNDERSTORMS WITH HEAVY RAIN THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED FIRE WEATHER RISK.

  SATURDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  NO HAZARDS.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM AND INTO TONIGHT FOR
LARGE HAIL AND DAMAGING WIND ACROSS MUCH OF SOUTHWESTERN KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, Apr 16, 3:13 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT THU APR 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       1 W GARDEN CITY         37.98N 100.89W
04/16/2015  E2.00 INCH       FINNEY             KS   PUBLIC

            PEA SIZE HAIL ALSO OCCURRED AT THIS
            LOCATION.

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Apr 16, 3:20 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
420 PM CDT THU APR 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HEAVY RAIN       1 W GARDEN CITY         37.98N 100.88W
04/16/2015  E2.00 INCH       FINNEY             KS   PUBLIC

            PEA SIZE HAIL ALSO WAS OCCURING AT THIS TIME.

&&

RBURG
Local storm report, Apr 16, 3:21 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT THU APR 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             1 WSW NEOLA             37.85N 98.53W
04/16/2015  E1.00 INCH       STAFFORD           KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Apr 16, 3:47 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT THU APR 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 NE BYERS              37.80N 98.85W
04/16/2015  E1.00 INCH       PRATT              KS   PUBLIC

            THE HAIL COVERED THE GROUND AND STRIPPED
            LEAVES FROM TREES. MOST STONES WERE PEA TO
            NICKEL-SIZED. A TOTAL OF 1.5 INCHES OF RAIN
            FELL.

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Apr 16, 4:05 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
505 PM CDT THU APR 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             5 S MULLINVILLE         37.52N 99.47W
04/16/2015  E0.75 INCH       KIOWA              KS   PUBLIC

            MOST OF THE HAIL WAS PEA SIZE AND IT WAS
            COVERING THE GROUND.

0210 PM     HAIL             4 S SAINT JOHN          37.94N 98.76W
04/16/2015  E1.25 INCH       STAFFORD           KS   PUBLIC

0214 PM     HAIL             4 SE MULLINVILLE        37.54N 99.43W
04/16/2015  E1.00 INCH       KIOWA              KS   PUBLIC

0239 PM     HAIL             6 SE HUDSON             38.06N 98.58W
04/16/2015  E0.75 INCH       STAFFORD           KS   PUBLIC

0247 PM     HAIL             8 NNE STAFFORD          38.06N 98.53W
04/16/2015  E1.00 INCH       STAFFORD           KS   PUBLIC

0315 PM     HAIL             2 WNW TROUSDALE         37.81N 99.11W
04/16/2015  E1.25 INCH       EDWARDS            KS   PUBLIC

0340 PM     HAIL             1 NE BYERS              37.80N 98.85W
04/16/2015  E1.00 INCH       PRATT              KS   PUBLIC

            THE HAIL COVERED THE GROUND AND STRIPPED
            LEAVES FROM TREES. MOST STONES WERE PEA TO
            NICKEL-SIZED. A TOTAL OF 1.5 INCHES OF RAIN
            FELL.

0418 PM     HAIL             1 WSW NEOLA             37.85N 98.53W
04/16/2015  E1.00 INCH       STAFFORD           KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Apr 16, 6:06 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
606 PM MDT THU APR 16 2015

KSZ061-170100-
HAMILTON KS-
606 PM MDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 700 PM MDT...

AT 605 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF COOLIDGE...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COOLIDGE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3826 10204 3826 10159 3789 10185 3791 10204
TIME...MOT...LOC 0005Z 209DEG 13KT 3800 10194

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 6:06 PM MDTSpecial Weather StatementDDCHamilton54 min
Apr 16, 6:44 PM MDTTornado WarningDDCHamilton31 min
Apr 16, 7:09 PM MDTTornado WarningDDCHamilton21 min
Apr 17, 2:12 AM MDTRed Flag WarningDDCMorton16 hr
Apr 17, 3:54 PM MDTSpecial Weather StatementDDCFinney66 min
Apr 17, 4:38 PM MDTSevere Thunderstorm WarningDDCFinney34 min
Apr 17, 5:13 PM MDTSpecial Weather StatementDDCLane62 min
Apr 17, 5:54 PM MDTSevere Thunderstorm WarningDDCLane, Ness, Trego66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.